August 2016

The Centers for Disease Control and Prevention (CDC) has released an alert to public health departments, health care professionals, first responders, and others through its Health Alert Network about the increase in fentanyl-related overdoses and deaths in many parts of the country. Fentanyl is an extremely potent synthetic opioid—50 times stronger than heroin. Traditionally, fentanyl and analogs such as carfentanil have been mixed with powder heroin. Fentanyl-laced heroin has been linked to a surge of overdoses in Indiana and Ohio in late August, 2016. Fentanyl and related compounds are also being found in counterfeit pills made to look like prescription pain relievers and sedatives (e.g., OxyContin®, Xanax®, Norco®). These counterfeit pills are also the subject of a recent Drug Enforcement Administration alert.

Those who use heroin or prescription drugs laced with fentanyl are at much higher risk of overdose and death. When emergency personnel are able to respond in time, they sometimes need multiple doses of naloxone to reverse fentanyl overdoses.

-->